Format

Send to

Choose Destination
Am J Emerg Med. 2012 Jan;30(1):262.e3-5. doi: 10.1016/j.ajem.2010.11.014. Epub 2011 Jan 3.

Fomepizole for severe disulfiram-ethanol reactions.

Author information

1
Department of Emergency Medicine, Denver Health & Hospital Authority, Mail Code #0108, Denver, CO 80206, USA.

Abstract

Ingestion of ethanol in the presence of disulfiram may cause a histamine-like reaction due to accumulation of acetaldehyde. These disulfiram-ethanol reactions (DERs) are manifested by hypotension, tachycardia, gastritis, and angioedema. Fomepizole, an inhibitor of alcohol dehydrogenase, may halt progression of this reaction by blocking ethanol metabolism to acetaldehyde. We present 2 cases of disulfiram and alcohol overdose leading to severe reactions unresponsive to fluid resuscitation and treated with a single dose of fomepizole. Case 1: A 20-year-old woman presented after ingestion of vodka and disulfiram. After 11 hours of resuscitation, she had skin flushing, lip swelling, tachycardia, and hypotension. Antihistamines, steroids, and an additional 2 L of normal saline were given without improvement. Fomepizole 15 mg/kg was given with improvement within 1.5 hours, and she was ultimately discharged with no clinical sequelae. Case 2: A 47-year-old woman presented after overdose of vodka and disulfiram. She was tachycardic and hypotensive upon presentation. After administration of 3 L of normal saline, she remained hypotensive and tachycardic. One dose of fomepizole 15 mg/kg was given. Within 1 hour following fomepizole infusion, her blood pressure and heart rate normalized, and she had no further sequelae from her ingestion. Fomepizole may be a safe and effective treatment of severe DERs. We suggest that 1 dose of fomepizole for severe DERs with hypotension unresponsive to fluid resuscitation or for angioedema unresponsive to antihistamines be administered.

PMID:
21208769
DOI:
10.1016/j.ajem.2010.11.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center